Thunderstorm Wind, Mingo
- When
- July 18, 11:55 AM EST
- Where
- Mingo County, Chattaroy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.700, -82.300
Trees were blown down.
Pulse thunderstorms formed in the hot and humid environment. The area was south of a nearly stationary front in the upper Ohio River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Pulse thunderstorms formed in the hot and humid environment. The area was south of a nearly stationary front in the upper Ohio River Valley. Local downpours occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 18, 9:00 AM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1000 AM EDT WED JUL 18 2012
.SYNOPSIS...
HOT AND HUMID WEATHER WILL CONTINUE TODAY...BUT THUNDERSTORM
CHANCES WILL INCREASE AS WELL...AND CONTINUE INTO THURSDAY AS A
COLD FRONT MOVES SOUTH FROM THE GREAT LAKES AND CROSSES THE UPPER
OHIO VALLEY.
&&
.NEAR TERM /THROUGH TONIGHT/...
ACTIVE WEATHER ALREADY THIS MORNING. COMBINATION OF UNSTABLE
ATMOS...1500-2000J/KG CAPE AND A SHORTWAVE MOVING INTO THE CWA
HAVE TRIGGERED STORMS THIS AM...PARTICULARLY IN OHIO AND NORTHERN
WV ZONES...WHERE SLOW MOVING/TRAINING HAS OCCURRED THIS MORNING
UNDER THE LIGHT FLOW...OBSERVED ON ILN AND PBZ SOUNDINGS THIS AM
TO BE 5-15 KTS 0-6KM. IN ADDITION TO THE OVERALL LIGHT
FLOW...OBSERVED PW VALUES THIS AM ARE QUITE HIGH...WITH 12Z PBZ
SOUNDING INDICATING 1.8 PW AND 12Z ILN SOUNDING INDICATING 2.14.
THESE VALUES ARE EXPECTED TO INCREASE WITH TIME...PARTICULARLY ON
THURSDAY...AS LOW LEVEL FLOW INCREASES AND THUS MOISTURE TRANSPORT
INCREASES FROM SOUTH AND WEST. A FLASH FLOOD WARNING WAS ISSUED
THIS AM FOR DODRIDGE COUNTY...WHERE OVER AN INCH OF WATER HAS BEEN
OBSERVED IN AN HOUR PERIOD THIS AM...HOWEVER...NO FLOODING HAS
BEEN OBSERVED AT OF 10AM. FFG VALUES ARE TYPICALLY AROUND 1.3 TO
1.6 INCHES IN AN HOUR OVER NORTHERN WV. AT THIS POINT...NOT
PLANNING ON ISSUING A FFA...BUT IF CONCERN INCREASES FOR
ADDITIONAL HEAVY RAINS OVER NORTHERN WV...A WATCH MAY BE
NECESSARY.
COLD FRONT...CURRENTLY ACROSS NORTHERN OH/IN...WILL SLOWLY SINK
SOUTH TODAY AND TONIGHT. THIS IN ADDITION WITH SEVERAL SHORTWAVES
MOVING THROUGH THE FLOW AND THE UNSTABLE ATMOSPHERE WILL KEEP A
THREAT OF SHOWERS AND STORMS GOING FOR THE DAY AND OVERNIGHT. SPC
HAS THE ENTIRE CWA IN A SLIGHT RISK FOR TODAY...WITH WIND THE
PRIMARY THREAT. BEST CHANCE FOR THIS TO OCCUR STILL APPEARS TO BE
NORTHERN ZONES BASED ON BETTER DYNAMICS/SHEAR. FRONT WILL STALL
OUT ALONG/NEAR NORTHERN OHIO ZONES LATER TODAY/TONIGHT.
PREVIOUS DISCUSSION FOLLOWS...
HOT AND HUMID WEATHER WILL CONTINUE TODAY IN ADVANCE OF COLD
FRONT MOVING SOUTH FROM THE GREAT LAKES. ALTHOUGH INCREASED CLOUD
COVER AND RISING PRECIP PROBABILITIES WILL HOLD TEMPS IN THE LOWER
90S ACROSS THE LOWLANDS...HIGH DEWPOINTS WILL DRIVE HEAT INDICES
TOWARD THE 100 DEGREE MARK ONCE AGAIN. A HEAT ADVISORY WAS THUS
ISSUED FOR MUCH OF THE WESTERN COUNTY WARNING AREA.
WITH THE HOT HUMID AIR MASS IN PLACE...EXPECT TO SEE MORE
CONVECTION TODAY...ALTHOUGH ACTUAL FRONTAL BOUNDARY IS EXPECTED
TO REMAIN TO THE NORTH OF THE AREA. NOT EXPECTING MUCH IN TERMS OF
SEVERE DUE TO LIMITED DEEP LAYER SHEAR PROGNOSIS...BUT AN ISOLATED
STRONG TO SEVERE STORM IS POSSIBLE GIVEN THE HIGH INSTABILITY
LEVELS...MAINLY ACROSS SOUTHEAST OHIO AND NORTHERN WV
ZONES...CLOSER TO VICINITY OF THE FRONT. THE PRIMARY THREAT WILL
BE WIND. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF HEAVY
DOWNPOURS...AS PW VALUES ARE ONCE AGAIN EXPECTED TO RISE TO 1.8 TO
OVER 2 INCHES.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THU EVE THROUGH THU NIGHT STRONGER FLOW ALOFT REMAINS NORTH OF THE
FORECAST AREA.
A WEAKENING VORT MAX IS PROGGED TO MOVE THROUGH THE
FLOW MAINLY ACROSS THE NORTHERN PART OF FCST AREA BUT LIFT ASSOC
WITH THIS FEATURE SHOULD BE RELATIVELY WEAK WITH LITTLE WIND THROUGH
IT. IN FACT...AT 00Z THU LARGE SCALE FORCING FOR DESCENT IS STILL
PRESENT OVER NE PART OF AREA WITH ONLY WEAK ASCENT NOTED FURTHER
WEST.
AT THE SURFACE...FRONTAL BOUNDARY REMAINS WELL TO THE NORTH AT
00Z THU ACROSS NE OHIO ALONG WITH BETTER DEEP LAYER MOISTURE. THE
OPERATIONAL GFS SHOWS FRONT PUSHING ACROSS AREA BY THIS TIME BUT
GEFS ENSEMBLES SUPPORT SLOWER FORWARD MOTION WITH SFC LOW RIDING
ALONG FRONT OVER NC OHIO SO WILL LEAN FCST IN THIS DIRECTION. HAVING
SAID THAT...WITH NO REAL ORGANIZED SFC TRIGGER NOTED WILL LOWER POPS
TO HIGH CHANCE FOR MOST LOCATIONS THU EVE EXCEPT FAR NORTHERN ZONES
WHERE STORM MOTION MAY CARRY MORE ORGANIZED STORMS INTO THOSE AREAS.
ACTIVITY WILL GENERALLY BE DIURNALLY DRIVEN BUT WITH EVEN HIGHER
PWATS INTO THE AREA OVERNIGHT ALONG WITH SOME LIFT ON LLVL WAA
NOTED...WILL KEEP CHANCE POPS GOING OVERNIGHT.
THURSDAY AND IN PARTICULARLY THURSDAY AFTERNOON/EVE SLIGHTLY
BETTER DYNAMICS ARRIVE AS A MORE ROBUST S/W TROUGH APPROACHES FROM
THE W/NW. THE NAM AND TO A LESSER EXTENT GEFS ALSO DEPICT ANOTHER
SFC LOW RIDING ALONG THE FRONT BY THIS TIME AS WELL WHICH SHOULD
FINALLY KICK THE FRONT SOUTHWARD ACROSS THE AREA THU EVE/FRI
MORNING AS IT PASSES. WILL TIE HIGHEST POPS AROUND THIS TIME
FRAME. FRONT SHOULD CONTINUE SE-WARD ACROSS FORECAST AREA FRIDAY
BUT SLOW IN ITS PROGRESSION. THOUGH LARGE SCALE DESCENT
OVERSPREADS THE AREA FRIDAY...LLVL MOISTURE REMAINS ACROSS EASTERN
TERRAIN/HALF OF FCST AREA AND WILL KEEP SLIGHT/LOW CHANCE POPS
HERE FOR THE REMAINDER OF FRIDAY AND INTO THE OVERNIGHT HOURS
FRIDAY/SAT AM.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
MUCH OF THE EXTENDED PERIOD CAN BE CHARACTERIZED BY A STRENGTHENING
UPPER LEVEL RIDGE OVER THE CENTRAL/HIGH PLAINS CONUS REGION WITH AN
UPPER TROUGH TO THE NORTHEAST OF THE FORECAST AREA...PLACING THE
REGION UNDER A GENERAL NW FLOW ALOFT.
WITH CONTINUED LLVL MOISTURE IN PLACE WITH PERIODIC RIPPLES IN
THE MEAN FLOW ALOFT...WILL CONTINUE WITH AT LEAST SLIGHT CHANCE
POPS FOR MUCH OF THE PERIOD.
SOME INDICATIONS THAT SOMEWHAT BETTER MOISTURE WITH A MORE
ORGANIZED VORT MAX WILL PUSH THROUGH ACROSS THE SW ZONES MONDAY
AFTERNOON AND INTO THE OVERNIGHT HOURS MON/TUE SO WILL KEEP
INHERITED LOW CHANCE POPS THIS PERIOD...BEFORE DRIER AIR PUSHES IN
FOR TUESDAY. TEMPS WILL WARM SLIGHTLY THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK INTO THE UPPER 80S AND PERHAPS LOWER 90S WITH
RISING HEIGHTS AS AFOREMENTIONED UPPER RIDGE STRENGTHENS TO THE
WEST.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
ANY REMAINING FOG SHOULD DISSIPATE BY 13Z THIS MORNING...WITH
GENERALLY VFR CONDITIONS EXPECTED TODAY. WE WILL SEE AN INCREASE IN
CLOUDS ALONG WITH INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS AS
THEY DAY PROGRESSES AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
AS MENTIONED...THINK GENERAL VFR WILL PERSIST TODAY...BUT DID
INTRODUCE SOME MVFR VISIBILITIES IN SHOWERS/STORMS AT KPKB. KPKB
ALSO HAS THE BEST CHANCE OF SEEING SOME GUSTY AND VARIABLE WINDS
FROM THUNDERSTORM OUTFLOW LATER TODAY...BUT DID NOT INCLUDE THOSE
LOCAL-SCALE IMPACTS AT THIS TIME. ALSO DID NOT INCLUDE ANY FOG
TONIGHT...THINKING INCREASED CLOUDS AND SOME LIGHT FLOW WILL KEEP IT
AT BAY. HOWEVER MOS GUIDANCE INDICATES FOG MAY BE POSSIBLE. THIS
WOULD BE MOST LIKELY IF A HEAVY LATE DAY SHOWER HITS A TAF
SITE...FOLLOWED BY SOME BREAKS IN THE CLOUDS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING AND COVERAGE OF THUNDERSTORMS AND ANY
CATEGORY CHANGES MAY VARY TODAY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY M H H H H H H H H H H H
PKB CONSISTENCY H H H H H H M M H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z THURSDAY...
MORE WIDESPREAD CONVECTION EXPECTED WEDNESDAY AFTERNOON AND
NIGHT AND AGAIN ON THURSDAY AND THURSDAY NIGHT...WITH IFR IN HEAVIER
SHOWERS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING FOR WVZ005>011-013>020-025-026-029.
OH...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING FOR OHZ066-067-075-076-083>087.
KY...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING FOR KYZ101>103-105.
VA...NONE.
&&
SYNOPSIS...PBZ
NEAR TERM...PBZ/SL
SHORT TERM...PBZ
LONG TERM...PBZ
AVIATION...MZHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 931 AM EDT WED JUL 18 2012 VAZ003-004-WVZ024-027-028-030>040-046-047-191345- DICKENSON-BUCHANAN-MINGO-CLAY-BRAXTON-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 931 AM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. DAMAGING WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-025-026- 029-191345- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-LOGAN-BOONE-GILMER- 931 AM EDT WED JUL 18 2012 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. PRIMARY THREAT IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY ACROSS MUCH OF SOUTHEAST OHIO AND EASTERN KENTUCKY. PRIMARY THREAT IS DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1143 AM EDT WED JUL 18 2012
KYZ105-WVZ005-181630-
LAWRENCE KY-WAYNE WV-
1143 AM EDT WED JUL 18 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE AND
SOUTHERN WAYNE COUNTIES...
AT 1134 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LOUISA...
MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR GENOA AROUND 1150 AM...DUNLOW AROUND NOON AND
WILSONDALE AROUND 1210 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3821 8258 3818 8228 3811 8227 3805 8219
3786 8241 3784 8239 3786 8243 3790 8245
3790 8248 3795 8252 3794 8257 3788 8261
3788 8265 3805 8268
08SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1200 PM EDT WED JUL 18 2012
WVZ035-036-181700-
FAYETTE WV-RALEIGH WV-
1200 PM EDT WED JUL 18 2012
...A STRONG THUNDERSTORM WILL AFFECT RALEIGH AND SOUTHERN FAYETTE
COUNTIES...
AT 1148 AM EDT...A LINE OF STRONG THUNDERSTORMS...LOCATED 5 MILES
NORTH OF BECKLEY...WILL MOVE EAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR STANAFORD AROUND 1210 PM...PINEY VIEW AROUND
1220 PM...DANIELS AROUND 1230 PM...SHADY SPRING AROUND 1250 PM AND
MEADOW BRIDGE AROUND 100 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 135...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 32 AND 56.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3758 8119 3778 8143 3796 8124 3807 8087
3806 8080 3804 8082 3801 8078 3798 8077
3794 8080 3791 8077 3785 8085 3782 8093
3780 8091
08SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1201 PM EDT WED JUL 18 2012
WVZ035-036-181700-
FAYETTE WV-RALEIGH WV-
1201 PM EDT WED JUL 18 2012
...A STRONG THUNDERSTORM WILL AFFECT RALEIGH AND SOUTHERN FAYETTE
COUNTIES...
AT 1148 AM EDT...A LINE OF STRONG THUNDERSTORMS...LOCATED 5 MILES
NORTH OF BECKLEY...WILL MOVE EAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR STANAFORD AROUND 1210 PM...PINEY VIEW
AROUND 1220 PM...DANIELS AROUND 1230 PM...SHADY SPRING AROUND 1250
PM AND MEADOW BRIDGE AROUND 100 PM.
THIS ACTIVITY WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR
BECKLEY BETWEEN MILE MARKERS 120 AND 135...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 32 AND 56.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3758 8119 3778 8143 3796 8124 3807 8087
3806 8080 3804 8082 3801 8078 3798 8077
3794 8080 3791 8077 3785 8085 3782 8093
3780 8091
08The Charleston,WV radar (KRLX), 85 km away, was scanning. The volume nearest the first event began at 16:57 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were blown down.
Trees were blown onto power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397719, 397704, 397702.